BACKGROUND: It has been thought that polyacrylamide (PA) injections do not have inflammatory side effects. Recent evidence shows that local and regional delayed adverse effects may appear with its use. OBJECTIVE: To evaluate the clinical complaints and follow-up of patients with delayed immune-mediated adverse effects related to PA injections. METHODS: Prospective, case-series study of 10 patients with delayed adverse effects related to PA injections. Only patients with intermediate or delayed adverse effects related to polyacrylamide injection were included. Patients with immediate side effects were excluded. Patients underwent clinical management, follow-up, and when possible, blood tests and biopsy. RESULTS: Average latency period to onset of symptoms was 10 months (range 2-36). Tender, inflammatory nodules - granulomas - with pseudo-abscesses were commonly seen. Laboratory abnormalities were found in all analyzed cases. After 20.1 months average follow-up, five patients were in remission, two had recurrent bouts, and three were lost to follow-up, one of them in remission. CONCLUSION: Although it happens infrequently, local and regional delayed and recurrent granulomatous reactions may complicate PA gel injections. © 2009 by the American Society for Dermatologic Surgery, Inc.
Alijotas-Reig, J., Garcia-Gimenez, V., Miró-Mur, F., & Vilardell-Tarrés, M. (2009). Delayed immune-mediated adverse effects related to polyacrylamide dermal fillers: Clinical findings, management, and follow-up. Dermatologic Surgery, 35(SUPPL. 1), 360-366. https://doi.org/10.1111/j.1524-4725.2008.01041.x